Stopping Insulin in a Diabetic

Patient

Q: What will happen if I quit taking insulin? And my pills that go along with the insulin. Taking 45 units at night Lantus and vary units of Apidra when I eat. Metformin 1000 mg.a day.

Doctor

A:   Firstly, to answer your question immediately - DON'T QUIT.  Now we will explain our answer.  Diabetes is a disease affecting how your body makes insulin and how it uses glucose (sugar). Insulin is a hormone that helps your body use sugar by allowing the sugar to enter body cells. Type 2 diabetes occurs when your pancreas (an organ that lies behind the stomach) has trouble using insulin or is not making enough insulin. The goal for diabetes is to keep your blood sugar normal and controlled.  So clearly in your case your body needs the lantus (insulin) in order to keep the sugar at a normal level. By discontinuing the lantus your body will accumulate all the sugar in the body (since your body is not making enough insulin). Temporary hyperglycemia is often benign and asymptomatic. Initially, you will find the following symptoms which are not as serious such as being frequently hungry, thirsty, increase in urination, fatigue, blurred vision, and dry mouth. Blood glucose levels can rise well above normal for significant periods without producing any permanent effects or symptoms. However, chronic hyperglycemia at levels more than slightly above normal can produce a very wide variety of serious complications over a period of years, including kidney damage, neurological damage, cardiovascular damage, loss of vision, and so on.  In diabetes we are always trying to control the sugar levels to a normal range.  As a recommendation I would not quit insulin.  If you are having some sideeffects from Lantus there are many other options which can be discussed with your physician.  Quitting is definately not a safe answer.

Related Q&A

Q: My 68 year old father has been diagnosed with an unknown virus. Prior to this diagnosis, he was generally healthy, wi...

Q: Ive been so tired for months now! Out of the blie this morning I tested my fasting blood sugar level and it was 164. ...

Q: When my sugar is low I experience exaggerated movements. Why

Q: When my sugar is low I get exaggerated movements. This has happened 3 times now Why?

Q: Think have diabetes..dont have medical insurance nor a primary physician. Found a lab that will test for diabetes sho...

 
DOCTOR ADVISORY BOARD
218

Dr. James Obaji M.D.

  • 247 Reviews
  • Family Physician
173

Dr. Suneel Sharman M.D.

  • 190 Reviews
  • Family Physician
138

Dr. Pat Golden M.D.

  • 169 Reviews
  • Cardiologist
98

Dr. Kunaal Jindal M.D.

  • 112 Reviews
  • Plastic Surgeon
CNN
BBC
MSNBC
CBS
abcNews
FoxNews